Affinity and Distance. On the Newtonian Structure of Some Data Kernels

  • 1 Instituto de Matemática Aplicada del Litoral, UNL, CONICET, FIQ. CCT-CONICET-Santa Fe, Predio “Dr. Alberto Cassano”, Colectora Ruta Nac. 168 km 0, Paraje El Pozo, S3007ABA , Santa Fe, Argentina


Let X be a set. Let K(x, y) > 0 be a measure of the affinity between the data points x and y. We prove that K has the structure of a Newtonian potential K(x, y) = φ(d(x, y)) with φ decreasing and d a quasi-metric on X under two mild conditions on K. The first is that the affinity of each x to itself is infinite and that for x ≠ y the affinity is positive and finite. The second is a quantitative transitivity; if the affinity between x and y is larger than λ > 0 and the affinity of y and z is also larger than λ, then the affinity between x and z is larger than ν(λ). The function ν is concave, increasing, continuous from R+ onto R+ with ν(λ) < λ for every λ > 0

If the inline PDF is not rendering correctly, you can download the PDF file here.

  • [1] H. Aimar, L. Forzani, and R. Toledano Balls and quasi-metrics: a space of homogeneous type modeling the real analysis related to the Monge-Ampère equation. J. Fourier Anal. Appl., 4(4/5):377-381, 1998.

  • [2] H. Aimar, B. Iaffei, and L. Nitti. On the Macías-Segovia metrization of quasi-metric spaces. Rev. Un.Mat. Argentina, 41(2):67-75, 1998.

  • [3] E. W. Chittenden. On the metrization problem and related problems in the theory of abstract sets. Bull. Amer. Math. Soc., 33:13-34, 1927.

  • [4] R. R. Coifman, and S. Lafon. Diffusion maps Appl. Comput. Harmon. Anal., 21(1):5-30, 2006.

  • [5] R. R. Coifman, S. Lafon, A. B. Lee, M. Maggioni, B. Nadler, F. Warner, and S. W. Zucker. Geometric diffusions as a tool for harmonic analysis and structure definition of data: Diffusion maps. Proceedings of the National Academy of Sciences of the United States of America, 102(21):7426-7431, 2005.

  • [6] A. H. Frink. Distance functions and the metrization problem. Bull. Amer. Math. Soc., 43(2):133-142, 1937.

  • [7] J. L. Kelley. General topology. Springer-Verlag, New York-Berlin, 1975. Reprint of the 1955 edition [Van Nostrand, Toronto, Ont.], Graduate Texts in Mathematics, No. 27.

  • [8] R. A. Macías and C. Segovia. Lipschitz functions on spaces of homogeneous type. Adv. in Math., 33(3):257-270, 1979.


Journal + Issues

Analysis and Geometry in Metric Spaces (AGMS) is a fully peer-reviewed, open access electronic journal that publishes cutting-edge original research on analytical and geometrical problems in metric spaces and their mathematical applications. It features articles making connections among relevant topics in this field.